Tennessee, 2025

Tornado and Hail in Tennessee, May 20, 2025

May 20, 2025 · NWS MRX · 24 events in 12 counties and zones

An occluding surface low bringing a trailing cold front forced several bouts of severe thunderstorms in East Tennessee, fueled by high effective shear and moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An occluding surface low bringing a trailing cold front forced several bouts of severe thunderstorms in East Tennessee, fueled by high effective shear and moderate amounts of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 12:46 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 20, 12:46 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
146 PM EDT Tue May 20 2025

...New AVIATION...

.UPDATE...
Issued at 1047 AM EDT Tue May 20 2025

Overall the forecast and key messages remain in good shape this
morning. We continue to monitor on-going convection across west
and middle Tennessee associated with remnant out flow from the
activity over the Central Plains yesterday. Lightning activity is
generally starting to increase in isolated areas within the line
of showers and hi-resolution models have generally underperformed
with how well this line has maintained. However, the LLJ and
upper- level support should become less favorable as this activity
continues eastward, resulting in the line lifting more
northeastward with just 1000-1500 J/kg of MLCAPE per latest SPC
meso. There is definitely potential that severe threat could
increase with this activity as we head into the afternoon,
however, still believe the greatest threat will be when the second
line swings through this evening with better synoptic scale
forcing. If this initial line does over-perform we will have to
keep an eye on how well we can destabilize before the 2nd round
of convection late tonight. Definitely not as clear of a picture
as we would like to have so close in time but this is why it is
important to stay weather aware, making sure to check back for
forecast updates and having multiple ways to receive any watch
any warning information.

&&

.SHORT TERM...
(Today and tonight)
Issued at 238 AM EDT Tue May 20 2025

Key Messages:

1. Severe weather potential late today, especially late afternoon
into the overnight hours. All severe hazards possible.

2. Localized flash flooding potential, mainly in flood prone
locations.

Discussion:

The main story is going to be the chance of severe weather today,
especially this evening into the early overnight hours.

An occluding surface low will bring a cold front eastward across
the Tennessee Valley this afternoon. Ahead of this front, an
unstable atmosphere will exist with RAP forecast 1000-2000 J/Kg
MLCAPE likely across our forecast area. Limited convection is
expected during the afternoon with the lack of widespread forcing,
but convection may develop along outflow boundaries and
differential heating along the plateau. Convection that develops
within this unstable environment will be within a curve hodograph
environment with EBShear of 40 to 50 kt and ESRH around 150 to 200
m2s2. This will be sufficient for supercell thunderstorms. While
isolated, any supercells with present a risk of damaging winds,
hail, and tornadoes.

Further to our west, more widespread convection is expected ahead
of the cold front with numerous supercells that will present a
tornado risk. These will move eastward and grow upscale into a
QLCS line of thunderstorms by the overnight hours. This line is
most likely to impact our area between 0z and 06z. While
instability will decrease after sunset, height falls aloft will
help to maintain sufficient instability for severe weather. In
addition, low-level shear will increase after 0z as 850mb winds
increase to 40 to 45 kt which will increase the probability of
damaging winds and tornado probabilities. While a low tornado
risk will be present across most of the region, the higher risk
appears to be across southeast Tennessee, generally south of
Interstate 40 and west of Interstate 75, where the greatest
combination of 0-3km CAPE and low-level wind shear will exist.
Overall, the primary hazards with the evening QLCS thunderstorms
will be damaging winds with a low risk of tornadoes and isolated
hail potential.

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 238 AM EDT Tue May 20 2025

Key Messages:

1. Drier, cooler weather arrives behind the cold front late week.

2. Warming trend into the weekend as trough axis shifts eastward.

3. Rain chances increase as another low pressure system
approaches on Sunday into Monday.

Discussion:

In the wake of the cold front, drier weather and cooler
temperatures is forecast through the end of the week. Subtle
shortwaves moving through the northwest flow aloft may bring brief
periods of precipitation, but the prevailing forecast will be for
dry weather. With anomalous troughing across the region,
temperatures will be around 10 degF below normal.

As we get into the weekend, longwave trough axis shifts eastward
with zonal flow aloft returning to the region. This will bring a
return of near normal temperatures to the area.

In response to a 100 kt upper jet across the Ohio Valley and a strong
shortwave diving southeast from the northern Great Plains into
the Mississippi Valley, convergent boundary layer flow will
increase precipitation coverage across the Mississippi,
Tennessee, and Ohio River Valleys on Sunday and Monday with
increasing chances for precipitation across our forecast area.

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Tue May 20 2025

A line of showers and storms continue to move across central into
eastern TN early this afternoon. This is expected to continue
eastward into the late afternoon with best coverage along and
north of I-40. Higher confidence in convective activity exists
along cold front later this evening, generally near or just after
midnight. High probabilities(60-80%) of brief MVFR or lower cigs
developing behind the front tomorrow morning. Breezy west winds
Wednesday afternoon gusting upwards of 20-25kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  81  59  79 /  80   0  10  20
Knoxville McGhee Tyson Airport, TN  65  78  56  72 /  90  10  10  40
Oak Ridge, TN                       65  78  56  72 /  80  10  10  40
Tri Cities Airport, TN              63  76  53  68 /  90  20  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....JB
AVIATION...KRS
Hazardous weather outlook, May 20, 1:36 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
236 AM EDT Tue May 20 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210645-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
236 AM EDT Tue May 20 2025 /136 AM CDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected late Tuesday afternoon and into
the overnight hours ahead of a cold front. Damaging winds will be
the primary risk, but there will be a chance of large hail and
tornadoes with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will likely be needed this afternoon and evening.

In the hours before

Special weather statement, May 20, 1:22 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 PM EDT Tue May 20 2025

TNZ035-036-067-201900-
Anderson TN-Roane TN-Morgan TN-
222 PM EDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...CENTRAL
ANDERSON AND NORTHERN ROANE COUNTIES THROUGH 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fairfield Glade, or 7 miles northwest of Rockwood,
moving east at 35 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coalfield, Pine Orchard, Oakdale, Rockwood, Oliver Springs, Dearmond,
Harriman, Midtown, Petros, and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.

&&

LAT...LON 3586 8473 3590 8471 3591 8468 3598 8471
      3603 8476 3619 8427 3618 8424 3621 8423
      3622 8419 3600 8411 3599 8415 3599 8419
      3598 8420 3598 8421 3594 8422 3595 8425
      3593 8424 3594 8427 3593 8426 3582 8478
TIME...MOT...LOC 1822Z 251DEG 37KT 3592 8479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, May 20, 1:27 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
227 PM EDT Tue May 20 2025

TNZ012-013-035-036-201915-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
227 PM EDT Tue May 20 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN...NORTHWESTERN
ANDERSON...CAMPBELL AND SCOTT COUNTIES THROUGH 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Heron to near Wartburg. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Caryville, Elk Valley, Huntsville, Smokey Junction, Winfield, Honey
Creek State Park, Rosedale, Robbins, Rocky Top, and Jellico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM EDT for east
Tennessee.

&&

LAT...LON 3659 8400 3622 8408 3603 8474 3639 8468
      3640 8466 3642 8467 3660 8464
TIME...MOT...LOC 1827Z 233DEG 36KT 3664 8451 3605 8465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Roane

When
May 20, 1:58 PM EST to 1:59 PM EST
Where
Roane County, 0.59 mi WSW of Jonesville to 0.11 mi W of Jonesville
Rating
EF1
Path length
0.49 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.976, -84.409

A 100 yard wide EF-1 tornado with peak winds near 100 mph started near Blair Road and Butler Drive where several trees were uprooted and trunks snapped. The tornado tracked near Old Harriman Highway where numerous tree trunks were snapped along the path. The tornado lifted near Whaley Road and Old Harriman Highway. Tornado was on the ground for roughly a 0.5 mile.

Thunderstorm Wind, Roane

When
May 20, 1:58 PM EST to 2:03 PM EST
Where
Roane County, 1.03 mi SSE of Jonesville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.967, -84.390

Rear flank downdraft winds associated with a tornadic supercell snapped and felled several trees along Poplar Creek Road, the small valley just east of where a brief tornado had touched down.

Thunderstorm Wind, Roane

When
May 20, 2:10 PM EST
Where
Roane County, 0.56 mi W of Oliver Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.050, -84.340

Powerlines were blown down by severe thunderstorm wind gusts on Lookout Avenue.

Thunderstorm Wind, Hamblen

When
May 20, 3:27 PM EST
Where
Hamblen County, 0.89 mi NE of Roe
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.190, -83.290

Numerous trees were blown down by severe thunderstorm winds along Pinebrook Road south of Highway 160.

Thunderstorm Wind, Greene

When
May 20, 4:05 PM EST
Where
Greene County, 0.56 mi E of Mohawk
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.200, -83.040

A couple of trees were blown down onto powerlines by powerful thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
May 20, 4:08 PM EST
Where
Greene County, 0.89 mi SW of Hull Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.190, -82.940

Several trees blown down on Blue Springs Road by severe thunderstorm winds.

Thunderstorm Wind, Greene

When
May 20, 4:10 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.170, -82.820

Numerous trees and powerlines blown down by powerful thunderstorm winds across the city.

Thunderstorm Wind, Greene

When
May 20, 4:13 PM EST
Where
Greene County, 1.31 mi WNW of Bradburn Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.190, -82.790

Tractor trailer blown down on Snapps Ferry Road by severe thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 20, 3:30 PM CST
Where
Marion County, 0.89 mi SE of Griffith Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.270, -85.540

Several trees were blown down by severe thunderstorm winds. Hail was also reported during the storm, size of the hail is unknown.

Thunderstorm Wind, Sequatchie

When
May 20, 4:20 PM CST
Where
Sequatchie County, 2.36 mi SSW of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.350, -85.400

Several trees blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 20, 5:50 PM EST
Where
Hamilton County, 0.69 mi S of Bakewell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.340, -85.130

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, McMinn

When
May 20, 6:44 PM EST
Where
McMinn County, 1.32 mi WNW of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.460, -84.620

Several trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Sequatchie

When
May 20, 6:39 PM CST
Where
Sequatchie County, 0.69 mi S of Ewtonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.410, -85.370

Several trees were blown down by powerful thunderstorm gusts.

Hail, Sequatchie

When
May 20, 6:39 PM CST
Where
Sequatchie County, 0.69 mi S of Ewtonville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.410, -85.370

Thunderstorm Wind, Scott

When
May 20, 8:40 PM EST
Where
Scott County, West Oneida
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.500, -84.530

Multiple trees blown down across Scott County by severe thunderstorm wind gusts.

Thunderstorm Wind, Scott

When
May 20, 8:45 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.500, -84.510

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, McMinn

When
May 20, 8:50 PM EST
Where
McMinn County, Union Mc Minn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.550, -84.570

Several trees were felled by severe thunderstorm wind gusts.

Thunderstorm Wind, Roane

When
May 20, 8:51 PM EST
Where
Roane County, 1.31 mi ESE of Dyllis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.960, -84.350

A few trees were felled by powerful thunderstorm gusts.

Thunderstorm Wind, Knox

When
May 20, 9:10 PM EST
Where
Knox County, Lovell
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
35.900, -84.150

Severe convective gust measured on an at home anemometer.

Thunderstorm Wind, Knox

When
May 20, 9:15 PM EST
Where
Knox County, 0.69 mi S of Norwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.970, -83.980

Numerous trees blown down across Knox County by severe thunderstorm winds.

Thunderstorm Wind, Blount

When
May 20, 9:27 PM EST
Where
Blount County, 0.89 mi NW of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.760, -83.980

Several trees were felled by severe thunderstorm winds at the Maryville Housing Authority.

Thunderstorm Wind, Claiborne

When
May 20, 9:40 PM EST
Where
Claiborne County, 1.67 mi W of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.550, -83.700

A few trees were felled by severe thunderstorm wind gusts.

Thunderstorm Wind, Sevier

When
May 20, 9:42 PM EST
Where
Sevier County, 3.63 mi NNW of Kodak
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.020, -83.640

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Sevier

When
May 20, 9:50 PM EST
Where
Sevier County, 2.63 mi ENE of Cusick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.870, -83.660

A large tree was blown down by severe thunderstorm wind gusts and blocked one lane of traffic on Highway 441 near the Zion Hill area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyThe tornado archive for Tennessee, 2025Warnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265418, 1265419, 1263138, 1263139, 1263140, 1263141, 1263142, 1263143, 1263144, 1263145, 1263146, 1263147, 1263148, 1263159, 1263149, 1263150, 1263151, 1263152, 1263158, 1263153, 1263154, 1263155, 1263156, 1263157.